Alert archive / North Carolina / Special Weather Statements in 2011

Special Weather Statement, NWS Newport/Morehead City, NC

July 21, 2011Craven County, North Carolina

NWS Newport/Morehead City, NC issued this special weather statement at Jul 21, 2011, 2:04 PM EDT for Craven County, North Carolina. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2011, 2:04 PM EDT (18:04 UTC)
Expired
Jul 21, 2011, 2:30 PM EDT
In force
26 min
Issued by
NWS Newport/Morehead City, NC

County Craven County, NC

The radar

The Morehead City radar (KMHX), 29 km from the middle of the area, began a volume at 18:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 6.1 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2011-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1737 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2011-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1737 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
1153 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

080 
WWUS82 KMHX 211804
SPSMHX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
204 PM EDT THU JUL 21 2011

NCZ093-094-211830-
CRAVEN-PAMLICO-
204 PM EDT THU JUL 21 2011

...A STRONG THUNDERSTORM WILL MOVE ACROSS PAMLICO AND CRAVEN COUNTIES
THROUGH 230 PM EDT...

AT 204 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
FAIRFIELD HARBOR...OR ABOUT OVER JAMES CITY...MOVING EAST AT 5 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...REELSBORO.

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.

SEEK SHELTER IN A NEARLY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3502 7690 3502 7693 3505 7696 3505 7698
      3507 7700 3504 7698 3500 7697 3497 7692
      3498 7705 3516 7706 3519 7675 3499 7674
      3497 7677 3497 7683
TIME...MOT...LOC 1804Z 268DEG 6KT 3507 7694

$$

5

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this special weather statement went out at Jul 21, 10:00 AM EDT, 4 hours 4 minutes earlier.

Area forecast discussion, Jul 21, 10:00 AM EDT, 4 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1000 AM EDT THU JUL 21 2011

.SYNOPSIS...
A TROUGH OF LOW PRESSURE WILL REMAIN OVER CENTRAL NORTH CAROLINA
THROUGH MONDAY WHILE HIGH PRESSURE OVER THE ATLANTIC RIDGES WEST
ACROSS THE REGION. THE RESULTING SOUTHWEST FLOW WILL CIRCULATE A
HOT AND HUMID AIRMASS ACROSS EASTERN NORTH CAROLINA THROUGH EARLY
NEXT WEEK. A WEAK COLD FRONT IS EXPECTED TO  MOVE INTO THE AREA
TUESDAY...THEN STALL OVER OR JUST SOUTH OF THE REGION ON WEDNESDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...HEAT MAIN STORY TODAY
AS OF 1000 AM THURSDAY...NO SIG CHANGES TO NEAR TERM. HEAT
ADVISORY CONTINUES FOR ALL AREAS WITH HIGH TEMPS FROM THE NEAR 100
WELL INLAND COASTAL PLAINS TO AROUND 90 FOR COASTAL SECTIONS WITH
HEAT INDICES EXPECTED IN THE 105-110 RANGE DURING THE AFTERNOON
AND EARLY EVENING HOURS. SOME ISOLATED CONVECTION POSSIBLE
ESPECIALLY FOR THE COASTAL PLAINS ASSOCIATED WITH CONVERGENCE
BETWEEN INLAND TROF AND SEABREEZE FRONT. MODELS SUGGEST A WEAK H5
VORT ACROSS THE AREA AS WELL. LAPSE RATES AREN'T THAT IMPRESSIVE
BUT MODEL WINDEX VALUES ARE RATHER HIGH 60-70...SO SOME STRONG
CONVECTION WITH WET MICROBURST POTENTIAL WILL BE POSSIBLE BY MID
AFTERNOON CONTINUING INTO THE EVE HOURS. WILL STICK WITH 20 POPS
FOR THE WESTERN AREAS AT THIS TIME...10 POPS ELSEWHERE.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM FRIDAY/...
AS OF 400 AM THURSDAY...ISOLATED CONVECTIVE THREAT WILL CONTINUE
INTO EARLY EVENING...OTRW ANOTHER MUGGY NIGHT EXPECTED. SW WINDS
WILL HELP KEEP MIN TEMPS IN MID 70S INLAND AND AROUND 80 COAST.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
AS OF 345 AM THUR...HOT RIDGE OF HIGH PRES WILL CONTINUE TO
DOMINATE THE WEATHER ON FRI AND SAT. HIGH TEMPS WILL BE NEAR 100
DEGREES FOR INLAND AREAS...WITH NEAR 90 READINGS ON THE IMMEDIATE
COAST. COMBINED WITH TD VALS IN THE 70S...HEAT INDICES WILL LIKELY
REMAIN IN THE 100-110 DEGREE RANGE FOR THE LATE MORNING THROUGH
EARLY EVENING HOURS ON FRI AND SAT SO WILL MOST LIKELY NEED TO
HOIST HEAT ADV EACH DAY. NOT MUCH RELIEF FOR THE OVERNIGHT AS
TEMPS ONLY DROP TO THE UPPER 70S TO NEAR 80 DEGREES. CANNOT RULE
OUT A STRAY ISO STORM BOTH FRI AND SAT AFTERNOONS FOR INLAND AREAS
DUE TO HIGH INSTAB VALS AND SEA BREEZE INTERACTION...THOUGH WARM
TEMPS IN THE MID LEVELS WILL GENERALLY KEEP THE ATMS CAPPED.

MID LEVEL HTS BEGIN TO FALL SUN...AND WITH SFC TROUGH PROGGED TO
SAG SOUTH INTO THE AREA...CONVECTION CHAN ES WILL INC SUN AFTERNOON
INTO EVENING. FURTHER WEAKENING OF THE RIDGE ON MON COMBINED WITH
POTENTIAL WEAK SHORTWAVE ENERGY/TROUGH ACROSS THE COASTAL PLAIN
WILL BRING A BETTER CHANCE FOR SHOWERS/STORMS. WEAK SHEAR
PARAMETERS/FLOW ALOFT AND HIGH PWATS WILL SUGGEST MAIN THREAT TO
BE HEAVY RAINFALL. THE BOUNDARY WILL SLOWLY SAG SOUTH BUT COULD
REMAIN ACROSS SOUTHERN CWA FOR TUE...KEEPING SHOWERS/STORMS IN THE
FCST. PRECIP CHANCES DWINDLE TO SLGT CHANCE FOR WED AS RIDGE
BEGINS TO BUILD BACK INTO E NC.

&&

.AVIATION /14Z THURSDAY THROUGH MONDAY/...
/SHORT TERM THROUGH TONIGHT/...
AS OF 1000 AM THURSDAY...SOME MVFR VSBY IN HAZE CONTINUES THIS
MORNING SHOULD IMPROVE TO VFR AFTER 15Z...AND CONTINUING INTO
EVENING. MVFR VSBYS PSBL AGAIN LATE TONIGHT. CONVECTIVE ACTIVITY
EXPECTED TO BE MORE ISOLATED THIS AFTN/EVE WITH UPR RIDGE BUILDING
IN AND WILL NOT MENTION IN TAFS.

/LONG TERM FRIDAY THROUGH MONDAY/...
AS OF 4 AM THU...VFR CONDS EXPECTED FRI AND SAT...WITH SW WINDS
BECOMING A BIT GUSTY FOR FRI AND SAT AFTERNOONS. CHANCE OF MORNING
BR/FG WILL BE LOW AS BNDRY LAYER SHOULD NOT DECOUPLE AS LOW LEVEL
JET REMAINS ABOVE 25 KTS EACH NIGHT. NON CONVECTIVE LLWS MAY
BECOME AN ISSUE ESP FOR FRI NIGHT. ONLY AN ISO CHANCE OF A
THUNDERSTORM BOTH FRI AND SAT AFTERNOONS DUE TO THE HIGH
INSTABILITY VALUES. HOWEVER...ATMOSPHERE WILL REMAIN VERY WARM IN
THE MID LEVELS SO CAP WILL PREVENT ANYTHING MORE THAN AN ISO
THUNDERSTORM. RAIN/STORM CHANCES BECOME BETTER FOR SUN AND ESP
MON...AS HIGH PRES RIDGE BREAKS DOWN AND WEAK TROUGHING MOVES IN
FROM THE NORTH AND NORTHWEST.

&&

.MARINE...
/SHORT TERM THROUGH TONIGHT/...
AS OF 1000 AM THURSDAY...S-SW WINDS AROUND 10 KTS WILL INCREASE TO
15-20 KNOTS THIS AFTERNOON MAINLY FOR THE SOUTHERN AND CENTRAL
COASTAL WATERS CONTINUING THIS EVENING WITH INLAND TROF AND
OFFSHORE HIGH PREVAILING DURING THE PERIOD. EXPECT SEAS TO RANGE
2-4 FT WITH 5 FT OUTER PORTIONS OF SRN AND CENTRAL WATERS.

/LONG TERM FRIDAY THROUGH MONDAY/...
AS OF 4 AM THUR...SCA CRITERIA WILL BE CLOSE TO BEING MET BOTH FOR
WAVES AND WIND...AS TIGHTENING PRES GRADIENT ALLOWS FOR WINDS TO
INC TO 15 TO 20 KTS WITH GUSTS JUST SHY OF 25 KTS FOR FRI NIGHT.
FLOW WILL REMAIN SW GENERALLY 15 TO 20 KT THROUGH SUN
MORNING...DIMINISHING TO 10 TO 15 KT SUN AFTERNOON. WAVES WILL
BUILD TO 3 TO 5 FEET FOR A MAJORITY OF THE WATERS BY FRI NIGHT AND
REMAIN THAT WAY THROUGH THE WEEKEND. WINDS BECOME NORTHEAST FOR
MON AS A COLD FRONT DROPS IN FROM THE NORTH...THOUGH WINDS WILL
REMAIN WELL BELOW SCA CRITERIA.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR NCZ029-044>047-
     079>081-090>095-098-103-104.
MARINE...NONE.

&&

SYNOPSIS...JBM
NEAR TERM...JAC/JBM
SHORT TERM...JBM
LONG TERM...TL
AVIATION...JAC/JBM
MARINE...JAC/JBM
Hazardous weather outlook, Jul 21, 7:40 AM EDT, 6 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
740 AM EDT THU JUL 21 2011

NCZ047-080-081-092>094-220930-
MAINLAND DARE-BEAUFORT-MAINLAND HYDE-JONES-CRAVEN-PAMLICO-
740 AM EDT THU JUL 21 2011

...HEAT ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

ISOLATED STRONG THUNDERSTORMS WILL OCCUR THIS AFTERNOON INTO EARLY
EVENING WITH GUSTY WINDS AND FREQUENT LIGHTNING THE PRIMARY
THREATS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

HEAT INDEX VALUES OF 105 DEGREES OR HIGHER ARE POSSIBLE FRIDAY AND
SATURDAY AFTERNOONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ090-098-220930-
DUPLIN-ONSLOW-
740 AM EDT THU JUL 21 2011

...AIR QUALITY ALERT IN EFFECT UNTIL 9 AM EDT THIS MORNING...
...HEAT ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   AIR QUALITY ALERT.
   HEAT ADVISORY.

ISOLATED STRONG THUNDERSTORMS WILL OCCUR THIS AFTERNOON INTO EARLY
EVENING WITH GUSTY WINDS AND FREQUENT LIGHTNING THE PRIMARY
THREATS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

HEAT INDEX VALUES OF 105 DEGREES OR HIGHER ARE POSSIBLE FRIDAY AND
SATURDAY AFTERNOONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ029-044>046-079-091-220930-
MARTIN-PITT-WASHINGTON-TYRRELL-GREENE-LENOIR-
740 AM EDT THU JUL 21 2011

...HEAT ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

ISOLATED STRONG THUNDERSTORMS WILL OCCUR THIS AFTERNOON INTO EARLY
EVENING WITH GUSTY WINDS AND FREQUENT LIGHTNING THE PRIMARY
THREATS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

HEAT INDEX VALUES OF 105 DEGREES OR HIGHER ARE POSSIBLE FRIDAY AND
SATURDAY AFTERNOONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ095-103-104-220930-
CARTERET-OUTER BANKS DARE-OUTER BANKS HYDE-
740 AM EDT THU JUL 21 2011

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...
...HEAT ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RIP CURRENT RISK.
   HEAT ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

HEAT INDEX VALUES OF 105 DEGREES OR HIGHER ARE POSSIBLE FRIDAY AND
SATURDAY AFTERNOONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 21, 2:04 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
204 PM EDT THU JUL 21 2011

NCZ093-094-211830-
CRAVEN-PAMLICO-
204 PM EDT THU JUL 21 2011

...A STRONG THUNDERSTORM WILL MOVE ACROSS PAMLICO AND CRAVEN COUNTIES
THROUGH 230 PM EDT...

AT 204 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
FAIRFIELD HARBOR...OR ABOUT OVER JAMES CITY...MOVING EAST AT 5 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...REELSBORO.

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.

SEEK SHELTER IN A NEARLY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3502 7690 3502 7693 3505 7696 3505 7698
      3507 7700 3504 7698 3500 7697 3497 7692
      3498 7705 3516 7706 3519 7675 3499 7674
      3497 7677 3497 7683
TIME...MOT...LOC 1804Z 268DEG 6KT 3507 7694

5

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 2:05 PM EDTSpecial Weather StatementMHXOnslow25 min
Jul 21, 2:26 PM EDTSpecial Weather StatementMHXBeaufort34 min
Jul 21, 3:32 PM EDTSpecial Weather StatementMHXCraven28 min
Jul 21, 3:52 PM EDTHeat AdvisoryMHXBeaufort, Dare, Duplin, Greene, Hyde, Jones and 6 more11 hr
Jul 21, 4:00 PM EDTSpecial Weather StatementMHXHyde30 min
Jul 21, 4:46 PM EDTSpecial Weather StatementMHXJones29 min
Jul 21, 4:55 PM EDTSpecial Weather StatementMHXDuplin35 min
Jul 21, 5:27 PM EDTSpecial Weather StatementMHXCraven33 min

Nearby

Special Weather Statements in North Carolina, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.